DOI: http://dx.doi.org/10.18203/2319-2003.ijbcp20192569

Patterns of adverse drug reactions: a study in a tertiary care

Donepudi Pavan Kumar

Abstract


Background: Adverse drug reaction, usually reported by pharmacovigilance, either through health care professionals or the patients themselves is of utmost importance to give an accurate estimate of the severity of the drug and also if the ADRs are casual, preventable or severe.

Methods: A total of 42 patients satisfied the WHO definition of ‘adverse drug reactions’ were included in the study. The demographic details were taken, and the regular physical examination and clinical examination was done for all the patients. The latest drug they were on and the dosage were analyzed and the type of reaction was assessed. The causality, severity and preventability were also assessed.

Results: Majority of the ADRs were found in the medicine department, followed pulmonology, obstetrics-gynecology and paediatrics. B-lactams were the major cause of ADRs with 42.2%, followed by NSAIDs with 23.8%, fluoroquinolones with 19% and 9.5% due to antitubercular drugs. 66.7% of the ADRs were mild, 28.6% were moderate and 4.8% were severe. The most common type of ADR were skin rashes (40.5%), urticara (16.7%), headaches (26.2%), insomnia (21.4%), diarrhoea (21.4%), abdominal pain (14.3%) and vomiting (4.8%). Most of the ADRs were evaluated as probably preventable (69%), definitely preventable (26.2%), non preventable (4.8%).

Conclusions: Most of the drug reactions are mild and preventable. More health care professionals as well as patients need to be aware of the drug reactions at much early age so as to prevent the condition before it becomes serious.


Keywords


Adverse drug reactions, Causality, Pharmacovigilance, Preventability, Tertiary care centre

Full Text:

PDF

References


Palanisamy S, Arul Kumaran KSG, Rajasekaran A. A study on assessment, Monitoring, documentation and reporting of adverse drug reactions at a multi-specialty tertiary Care teaching hospital in south India. IJPRIF. 2009;1:1519-22.

Ahmad A, Patel I, Balkrishnan R, Mohanta GP, Manna PK. An evaluation of knowledge, attitude and practice of Indian pharmacists towards adverse drug reaction reporting: a pilot study. Persp Clin Res. 2013;4(4):204.

Pirmohamed M, Breckenridge AM, Kitteringham NR, Park BK. Adverse drug reactions. BMJ. 1998;316(7140):1295-8.

Kumar A, Kansal D, Sharma PK, Bhardwaj A, Sawaraj S. To study the pattern of adverse drug reactions among patients hospitalized in the medical wards of a tertiary care hospital. Int J Basic Clin Pharmacol. 2016;5:1972-7.

Lazarou J, Pomeranz BH, Corey PN. Incidence of adverse drug reactions in hospitalized patients: a meta-analysis of prospective studies. JAMA. 1998;279(15):1200-5.

Kvasz M, Allen IE, Gordon MJ, Ro EY, Estok R, Olkin I, et al. Adverse drug reactions in hospitalized patients: a critique of a meta-analysis. Medscape Gen Med. 2000;2(2):E3.

Sriram S, Ghasemi A, Ramasamy R, Devi M, Balasubramanian R, Ravi TK, et al. Prevalence of adverse drug reactions at a private tertiary care hospital in South India. J Res Med Sci. 2011;16(1):16-25.

Rabbur RS, Emmerton L. An introduction to adverse drug reporting system in different countries. Int J Pharm Prac. 2005;13(1):91-100.

WHO Adverse Reaction Terminology. Available at : https://www.who.int/hiv/topics/pharmacovigilance/2_who_art.pdf.

Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther. 1981;30(2):239-45.

Rawlins MD, Thompson JW. Mechanisms of adverse drug reactions. In: Davies DM, eds. Textbook of adverse drug reactions. Oxford: Oxford University Press; 1991:18-45.

Hartwig SC, Seigel J. Preventability and severity assessment in reporting adverse drug reactions. Am J Health Syst Pharm. 1992;49(9):2229-32.

Schumock GT, Thornton JP. Focusing on the preventability of adverse drug reactions. Hosp Pharm. 1992;27(6):538.

Hurwitz N. Admissions to hospital due to drugs. Brit Med J. 1969;1(5643):539-40.

De Vries EN, Ramrattan MA, Smorenburg SM, Gouma DJ, Boermeester A. The incidence and nature of in-hospital adverse events: a systematic review. Qual Saf Health Care. 2008;17(3):216-23.

Moore N, Lecointre D, Noblet C, Mabille M. Frequency and cost of serious adverse drug reactions in a department of general medicine. Brit J Clin Pharmacol. 1998;45(3):301-8.

Saravanan SS, Kavitha P, Ponnuswamy TK. Patterns of adverse drug reactions in the medical intensive care unit of an Indian tertiary care hospital. Int J Pharm Biol Arch. 2014;5(3):64-8.

Sutradhar SD and Roy D. A cross-sectional study of patterns of adverse drug reactions reported in the department of pharmacology of a tertiary care teaching hospital in North East India. Int J Comprehensive Adv Pharmacol. 2017;2(1):33-5.

Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther. 1981;30(2):239-45.

Goyal YN, Singh A, Bhansali NB, Jiyo C, Mistry RA, Joshi ND. Pattern of adverse drug reactions in a tertiary care hospital. J Pharmcovig Drug Safety. 2011;8(1):19-24.

Adhikari A, Indu R, Ray M, Bhattacharya S, Biswas R, Das AK. Knowledge, attitude and perception of physicians towards adverse drug reaction (ADR) reporting: a pharmacovigilance study. Int J Adv Med. 2017 Nov;4(6):1685.

Behera SK, Rath B, Biswal SB and Mohapatra S. Pattern of adverse drug reactions in a tertiary care hospital in Western Odisha. Int J Pharm Sci Res. 2018;9(6):2471-7.

Rademaker M. Do women have more adverse drug reactions? Am J Clin Dermatol. 2001;2(6):349-51.

Kathiria JM, Sattigeri BM, Desai PM, Patel SP. A study of adverse drug reactions in patients admitted to intensive care unit of a tertiary care teaching rural hospita. Int J Pharm Pharm Sci. 2013;5(1):160-3.

Vora MB, Trivedi HR, Shah BK, Tripathi CB. Adverse drug reactions in inpatients of internal medicine wards at a tertiary care hospital: a prospective cohort study. J Pharmacol Pharmacother. 2011;2(1):21.

Rodriguez-Pena R, Antunez C, Martin E, Blanca-Lopez N, Mayorga C, Torres MJ. Allergic reactions to beta-lactams. Expert Opin Drug Saf . 2006;5(1):31-48.

Raut A, Pawar A, Pankaj M, Srivastava P, Mishra A. Clinical pattern and severity of cutaneous adverse drug reactions. Int J Pharm Sci. 2013;5(2):612-6.

Gor AP, Desai SV. Adverse drug reaction in the inpatients of medicine department of a rural tertiary care teaching hospital and influence of Pharmacovigilance in reporting adverse drug reactions. Ind J Pharmacol. 2008;40:210-6.

Karthikeyan M. A prospective observational study of medication errors in general medicine department in a tertiary care hospital. Drug Metab Drug Interact. 2013;28(1):13-21.

Gupta A, Kaur A, Shukla P and Chhabra H: Adverse drug reactions pattern in a tertiary level teaching hospital: a retrospective study. IJOPP. 2017;10:27-31.

Shamna M, Dilip C, Ajmal M, Linu Mohan P, Shinu C, Jafer CP, et al. A prospective study on Adverse Drug Reactions of antibiotics in a tertiary care hospital. Saudi Pharm J. 2014;22(4):303-8.

Arulmani R, Rajendran SD, Suresh B. Adverse drug reaction monitoring in a secondary care hospital in South India. Brit J Clin Pharmacol. 2008;65(2):210-6.

Uchit GP, Shrivastava MP, Badar VA, Navale SB, Mayabhate MM. Adverse drug reactions to antimicrobial agents in a tertiary care hospital in Nagpur. J Ind Med Assoc. 2012;110:224-7.

Chawla S, Kalra BS, Dharmshaktu P, Sahni P. Adverse drug reaction monitoring in a tertiary care teaching hospital. J Pharmacol Pharmacother. 2011;2(3):196-8.

Lihite RJ, Lahkar M, Das S, Hazarika D, Kotni M, Maqbool M, Phukan S: a study on adverse drug reactions in a tertiary care hospital of Northeast India. AJM. 2017;53:151-6.

Mandavi, Dcruz S, Sachdev A, Tiwari P. Adverse drug reactions and their risk factors among Indian ambulatory elderly patients. Ind J Med Res. 2012;136:404-10.